Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 58, NWS Midland/Odessa, TX

May 4, 201119 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at May 4, 2011, 10:34 AM CDT for 19 counties in Texas. It took effect at May 4, 2011, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2011, 10:34 AM CDT (15:34 UTC)
In effect from
May 4, 2011, 12:00 PM CDT
Expired
May 4, 2011, 9:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2778 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WWUS84 KMAF 041534
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1034 AM CDT WED MAY 4 2011

......RED FLAG WARNING IN EFFECT TODAY OVER THE TRANS PECOS...
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND PORTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS FOR 20 FOOT WINDS OF 20 MPH OR
GREATER...RH'S OF 15 PERCENT OR LESS AND VERY HIGH TO EXTREME 
FIRE DANGER......

.A TIGHT SURFACE PRESSURE GRADIENT OVER WEST TEXAS WILL RESULT 
IN 20 FOOT SOUTHERLY WINDS AROUND 20 MPH SUSTAINED OVER MUCH OF
THE TRANS PECOS...PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS THROUGH THE AFTERNOON.
SINCE RH'S WILL DROP TO 5 TO 15 PERCENT AREAWIDE...A RED FLAG
WARNING IS IN EFFECT FOR THESE AREAS UNTIL THIS EVENING WHEN WINDS
SHOULD DECREASE AND RH'S INCREASE.

NMZ115-TXZ045>048-050>053-058>063-067>070-075-082-050200-
/O.NEW.KMAF.FW.W.0058.110504T1700Z-110505T0200Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-TERRELL-
1034 AM CDT WED MAY 4 2011 /934 AM MDT WED MAY 4 2011/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE TRANS PECOS...
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND PORTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS...

* AFFECTED AREA: IN NEW MEXICO...SOUTHEAST PLAINS/BLM 
  ROSWELL/LNZ. IN TEXAS...GAINES...DAWSON...BORDEN...SCURRY... 
  ANDREWS...MARTIN...HOWARD...MITCHELL...REEVES COUNTY AND UPPER 
  TRANS PECOS...LOVING...WINKLER...ECTOR...MIDLAND... 
  GLASSCOCK...WARD...CRANE...UPTON...REAGAN...PECOS...TERRELL. 

* TIMING:  LATE THIS MORNING UNTIL THIS EVENING.

* WIND:  SOUTH TO SOUTHEAST 20 TO 25 MPH.

* HUMIDITY:  5 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 4, 10:21 AM CDT, 13 minutes earlier.

Area forecast discussion, May 4, 10:21 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 AM CDT WED MAY 4 2011

.FIRE WEATHER...
A FAIRLY TIGHT SURFACE PRESSURE GRADIENT WILL COMBINE WITH A MODEST
LOW LEVEL JET OVER THE PERMIAN BASIN TO PRODUCE GUSTY SOUTHERLY
WINDS OF 20 MPH OR GREATER THIS MORNING.  DURING THE AFTERNOON...THE
LATEST INDICATIONS ARE THAT 20 FOOT WINDS WILL NOT SLOW MUCH OVER
THESE AREAS.  DRY AIR WILL REMAIN OVER THE REGION TODAY...AND
TEMPERATURES WILL RISE TO SEASONABLE LEVELS.  RH'S WILL DROP TO
AROUND 15 PERCENT THIS AFTERNOON OVER THE LOWER TRANS PECOS...AND TO
5 TO 15 PERCENT OVER THE REST OF THE AREA.  SINCE WIND SPEEDS LOOK
TO BE A LITTLE STRONGER TODAY OVER THE LOWER TRANS PECOS...PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS...AND PORTIONS OF THE TRANS PECOS
AND SOUTHEAST NEW MEXICO PLAINS...WILL ISSUE A RED FLAG WARNING FOR
THESE AREAS UNTIL 05/02Z.  EVEN IF WIND SPEEDS ARE MARGINAL IN SOME
AREAS...THE ONGOING DROUGHT AND VERY POOR CONDITION OF FUELS WILL
CONTRIBUTE TO ANY FIRES SPREADING.  SOUTHERLY WINDS WILL DECREASE
THIS EVENING...  WHILE RH'S SLOWLY INCREASE...TO ALLEVIATE CRITICAL
FIRE WEATHER CONDITIONS.

RECOVERY TONIGHT WILL BE POOR ALONG AND WEST OF THE PECOS...AND FAIR
TO GOOD TO THE EAST.  A COLD FRONT WILL MOVE INTO THE AREA THURSDAY
MORNING WITH GUSTY NORTH TO NORTHEAST WINDS BEHIND IT.  THERE WILL
BE A MODEST INCREASE IN LOW LEVEL MOISTURE...BUT NOT MUCH COOLING
BEHIND THE FRONT.  HOWEVER...MINIMUM AFTERNOON RH'S WILL STAY ABOVE
15 PERCENT EXCEPT ACROSS THE MARFA PLATEAU AND LOWER ELEVATIONS OF
THE DAVIS MOUNTAINS...SOUTH THROUGH THE BIG BEND REGION AND PRESIDIO
VALLEY.  20 FOOT WINDS DO NOT LOOK STRONG ENOUGH FOR CRITICAL FIRE
WEATHER CONDITIONS IN THESE AREAS.  67

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              78  48  80  55  /   0   0   0   0
CARLSBAD NM                85  49  83  48  /   0   0   0   0
DRYDEN TX                  80  53  87  61  /   0   0  10  10
FORT STOCKTON TX           81  52  87  58  /   0   0  10  10
GUADALUPE PASS TX          78  52  83  56  /   0   0   0   0
HOBBS NM                   81  47  81  48  /   0   0   0   0
MARFA TX                   77  40  81  45  /   0   0  10  10
MIDLAND INTL AIRPORT TX    78  48  81  54  /   0   0   0   0
ODESSA TX                  80  50  82  56  /   0   0   0   0
WINK TX                    88  50  85  55  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...WARD...WINKLER.

&&
Hazardous weather outlook, May 4, 3:51 AM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 AM CDT WED MAY 4 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
351 AM CDT WED MAY 4 2011 /251 AM MDT WED MAY 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS AND LOW HUMIDITY MAY BRING ELEVATED FIRE
WEATHER CONDITIONS THIS AFTERNOON TO AREAS ALONG AND EAST OF A
SEMINOLE TO FORT STOCKTON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2011Red Flag Warnings in New Mexico, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.